Colorado, 2010Lightning Strike in Colorado, August 6, 2010
August 6, 2010 · NWS BOU · 1 event in 1 county or zone
Lightning struck a Westminster townhome.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck a Westminster townhome.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 6, 2:25 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 6, 2:25 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT FRI AUG 6 2010
.SHORT TERM...SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
OVER THE MOUNTAINS THIS AFTERNOON AND WILL MOVE ONTO THE PLAINS
DURING THE EARLY EVENING HOURS. ONCE AGAIN...SHOWERS ARE MOVING
EASTWARD AT 10-15 MPH...LIMITING THE THREAT OF EXCESSIVE RAINFALL.
FOR SATURDAY...TEMPERATURES AT 700 MB ARE FORECAST TO WARM A FEW
MORE DEGREES TO ABOUT +16C AS THE UPPER RIDGE STRENGTHENS OVER THE
STATE. SOME LEE TROUGHING AT THE SURFACE IS ALSO FORECAST WHICH
WILL HELP TO DRY THE AIRMASS ACROSS THE PLAINS. MOUNTAIN AREAS MAY
BE THE ONLY PLACES TO RECEIVE ANY PRECIPITATION GIVEN THE ENHANCED
FORCING OF THE ELEVATED TERRAIN. TEMPERATURES ACROSS THE PLAINS
SHOULD WARM INTO THE MID 90S...GIVEN THE WARMER TEMPERATURES ALOFT
AND THE LEE TROUGH OVER THE EASTERN PLAINS.
.LONG TERM...THE UPPER RIDGE CENTER IS WELL EAST-SOUTHEAST OF
COLORADO SATURDAY NIGHT THROUGH MONDAY NIGHT. AN UPPER TROUGH IS
PROGGED OVER THE WEST COAST OF THE U.S. DURING THAT SAME TIME. THE
SOUTHWESTERLY FLOW ALOFT FOR THE FORECAST AREA BECOMES MORE
SOUTH-SOUTHWESTERLY SUNDAY NIGHT AND MONDAY. THE SYNOPTIC SCALE
ENERGY IS TO REMAIN BENIGN ACROSS THE FORECAST AREA THROUGH MONDAY
NIGHT. THE BOUNDARY LAYER FLOW IS PRETTY WEAK THROUGH THE
PERIODS...WITH SOME UPSLOPE SUNDAY AFTERNOON AND EVENING. FOR
MOISTURE...MODELS STILL INDICATE AN INCREASE SUNDAY INTO MONDAY.
BOUNDARY LAYER DEW POINTS ARE IN THE UPPER 30S TO MID 40S OVER THE
WESTERN HALF OF THE PLAINS...WITH 50S OVER THE EASTERN HALF SATURDAY
NIGHT. ON SUNDAY...DEW POINTS ARE PROGGED IN THE MID 40S WEST TO
THE MID 50S EAST. DEW POINTS ARE IN THE 50S FOR THE PLAINS AND
LOWER FOOTHILLS SUNDAY NIGHT AND MONDAY. PRECIPITABLE WATER VALUES
ARE IN THE 0.80 TO 1.00 INCH RANGE SATURDAY NIGHT...THE 0.90 TO 1.20
INCH RANGE SUNDAY INTO MONDAY. BY LATE DAY MONDAY THEY INCREASE YET
AGAIN. THERE IS A THETA-E AXIS OVER THE NORTHEASTERN CORNER LATE
DAY SUNDAY...AND ONE OVER THE MOUNTAINS. THERE IS A BETTER AXIS
OVER MOST OF THE PLAINS LATE DAY MONDAY. LAPSE RATE FIELDS KEEP THE
MID LEVEL CAP IN PLACE THROUGH THE PERIODS. THERE IS SOME CAPE OVER
THE FAR EASTERN BORDER AREAS SATURDAY EVENING. THERE IS MORE CAPE
FOR LATE DAY SUNDAY ACROSS MUCH OF THE FORECAST AREA...WITH NONE
OVER THE NORTH CENTRAL AREAS. THERE IS PRETTY DECENT CAPE AROUND
LATE DAY MONDAY...ONLY THE MOUNTAINS WEST OF THE DIVIDE HAVE VERY
LITTLE. THE QPF FIELDS HAVE MEAGER AMOUNTS OF RAINFALL SATURDAY
EVENING. THERE IS MORE PROGGED FOR LATE DAY SUNDAY. LATE DAY
MONDAY...THERE IS LITTLE ON THE NAM...WITH MORE ON GFS...ESPECIALLY
MONDAY EVENING. SO FOR POPS...10-20%S ARE GOOD FOR SATURDAY
EVENING...30-40%S FOR LATE DAY SUNDAY...AND 10-30%S FOR LATE DAY
MONDAY. FOR TEMPERATURES... SUNDAY'S HIGHS ARE 1-2 C COOLER THAN
SATURDAY'S. MONDAY'S HIGHS ARE 1-2 C COOLER THAN SUNDAY'S. FOR THE
LATER DAYS...TUESDAY THROUGH FRIDAY...MODELS SHOW THE UPPER RIDGE
CENTER SOUTHWEST TO SOUTH OF COLORADO. MOISTURE LOOKS SPARSE.
TEMPERATURES LOOK TO BE A BIT ABOVE SEASONAL NORMALS.
&&
.AVIATION...A BAND OF SHOWERS WILL MOVE OUT ACROSS THE DENVER METRO
AREA LATE THIS AFTERNOON AND MIGHT HOLD TOGETHER LONG ENOUGH TO
REACH KDEN. SHOWER ACTIVITY SHOULD BE DISSIPATING BY 02Z WITH SKIES
CLEARING AFTER THAT. ON SATURDAY...WARMER TEMPERATURES ALOFT AND A
BIT DRIER AIRMASS MAY LIMIT AFTERNOON SHOWER DEVELOPMENT. VISUAL
APPROACHES EXPECTED AFTER 02Z THROUGH TOMORROW AFTERNOON.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
KDRBY/RJK
Hazardous weather outlook, Aug 6, 9:50 AM MST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1050 AM MDT FRI AUG 06 2010
COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1050 AM MDT FRI AUG 06 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
DAYTIME HEATING AND MOISTURE LINGERING OVER COLORADO TODAY WILL ONCE
AGAIN PRODUCE SCATTERED AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND
FOOTHILLS ALONG WITH ISOLATED THUNDERSTORMS OVER THE NORTHEAST
COLORADO PLAINS. LOCALLY HEAVY RAIN WILL BE THE PRIMARY THREAT FROM
THUNDERSTORMS...BUT SMALL HAIL AND GUSTY WINDS WILL ALSO BE POSSIBLE
WITH THE STORMS. AN ISOLATED SEVERE STORM COULD ALSO OCCUR OVER FAR
NORTHEAST COLORADO THIS AFTERNOON AND EVENING WITH HAIL TO ONE INCH
IN DIAMETER AND WIND GUSTS TO 60 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
SATURDAY...THEN A CHANCE OF LATE DAY SHOWERS AND STORMS FOR SUNDAY
AND MONDAY. FOR THE REST OF THE NEXT WEEK...IT IS BACK TO A SLIGHT
CHANCE FOR LATE DAY SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
DANKERS/RJK
In the hours before
Special weather statement, Aug 6, 3:07 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
407 PM MDT FRI AUG 6 2010
COZ039-040-062245-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY CO-
407 PM MDT FRI AUG 6 2010
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
NORTHEASTERN JEFFERSON COUNTY
WEST CENTRAL ADAMS COUNTY
CENTRAL DENVER COUNTY
SOUTHWESTERN BROOMFIELD COUNTY
AT 402 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM. THIS STORM WAS LOCATED OVER CENTRAL ARVADA...OR 11
MILES NORTHWEST OF DENVER...MOVING EAST AT 15 MPH.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO FEDERAL
HEIGHTS...WHEAT RIDGE...WESTMINSTER...SOUTHERN THORNTON...SOUTHERN
NORTHGLENN...NORTHERN LAKEWOOD...NORTHWESTERN DENVER...SOUTHWESTERN
COMMERCE CITY...SOUTHWESTERN BROOMFIELD AND ARVADA.
HEAVY RAINFALL...UP TO THREE QUARTERS OF ONE INCH IN 30 MINUTES...IS
POSSIBLE WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.
HEAVY RAINS MAY FLOOD LOW-LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 3992 10488 3975 10489 3975 10519 3991 10517
TIME...MOT...LOC 2202Z 272DEG 11KT 3983 10510
Lightning, Adams
- When
- August 6, 3:45 PM MST
- Where
- Adams County, Westminster
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 39.830, -105.030
Lightning sparked a fire at a townhome. The fire caused damage to the exterior roof and severe damage to the trusses in the attic.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Montana, August 6, 2010$1.5 million · 1.25 in hail · 17 events
- Hail and Lightning Strikes in Georgia, August 6, 2010$181,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in Texas, August 6, 2010$76,000 · 65 kt wind · 12 events
- Damaging Winds in Idaho, August 6, 2010$45,000 · 66 kt wind · 10 events
- Damaging Winds and Lightning Strikes in Texas, August 6, 2010$50,000 · 54 kt wind · 7 events
- Tornado and Damaging Winds in South Carolina, August 6, 2010$41,000 · EF0 · 9 events
- Damaging Winds in Alabama, August 6, 2010$50,000 · 65 kt wind · 2 events
- Damaging Wind and Lightning Strike in Arkansas, August 6, 2010$40,000 · 55 kt wind · 2 events
- Lightning Strike in Wyoming, August 6, 2010$40,000 · 1 event
- Flash Flood and Damaging Wind in Alabama, August 6, 2010$32,000 · 50 kt wind · 2 events
- Hail and Lightning Strikes in Louisiana, August 6, 2010$23,000 · 0.75 in hail · 3 events
- Hail and Damaging Winds in South Carolina, August 6, 2010$14,000 · 53 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252471.